Maine, 2005

Hail in Maine, September 8, 2005

September 8, 2005 · NWS GYX · 1 event in 1 county or zone

Large hail was reported at Rangeley State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Large hail was reported at Rangeley State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 8, 2:05 PM EST, 3 hours earlier.

Area forecast discussion, Sep 8, 2:05 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT THU SEP 8 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LATEST SURFACE ANALYSIS SHOWS A SLOW MOVING COLD FRONT ROUGHLY
FROM CARIBOU TO BURLINGTON. A VORT MAX IS TRACKING ALONG THIS
FRONT...ENHANCING SHOWERS JUST NORTH OF BURLINGTON. FEEL GFS HAS
THE BEST HANDLE ON THIS FEATURE...SO USE THE GFS MODEL IN THE
SHORT TERM. THIS AREA IS LARGELY AN AREA OF RAIN...WITH HEAVIER
SHOWERS EMBEDDED. GIVEN THE EXTENT OF THIS AREA...CARRY HIGH
LIKELY POPS WITH THIS FEATURE. IN SOUTHERN MAINE AND NEW HAMPSHIRE
SURFACE DEW POINTS (AND THUS CAPES/LI) HAVE BEEN DROPPING. FEEL
ONLY LOW CHANCE POPS ARE WARRANTED HERE...WITH THE WAVE PASSING
NORTH AND COVERAGE OF SHOWERS UPSTREAM FAIRLY SPOTTY.

FEEL A LIMITED SEVERE POTENTIAL EXISTS IMMEDIATELY AHEAD OF THE
VORT MAX ALONG THE FRONT. SOME THUNDERSTORMS NEAR THIS FEATURE
ALONG THE BOUNDARY MAY APPROACH SEVERE...WITH HAIL THE LIKELY
THREAT. THIS POTENTIAL SEEMS ISOLATED TO THE MOUNTAINS SINCE
INSTABILITY DROPS OFF SOUTHWARD. WILL MAINTAIN MENTION OF
THUNDERSTORMS AND POSSIBLE SMALL HAIL IN THE MOUNTAINS.

OTHERWISE...USE MAV FOR OVERNIGHT LOWS...SINCE THE NAM SEEMS TO
HAVE A POOR HANDLE ON THE VORT MAX ALONG THE FRONT.

FOR TOMORROW...EXPECT A PARTLY TO MOSTLY SUNNY DAY...WITH COOLER
TEMPERATURES IN LINE WITH A NAM/GFS MOS COMPROMISE.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
A RIDGE OF HIGH PRESSURE WILL BUILD SOUTH AND EAST ACROSS THE AREA
FRIDAY NIGHT THROUGH SUNDAY. A WEAK COLD FRONT WILL MOVE SOUTH
ACROSS THE AREA MONDAY. THIS FRONT LACKS MOISTURE AND IS EXPECTED
TO RESULT IN ONLY SOME SCATTERED SHOWERS. A WEAK RIDGE OF HIGH
PRESSURE WILL BUILD ACROSS THE AREA EARLY NEXT WEEK WITH ANOTHER
COLD FRONT APPROACHING FROM THE NORTHWEST MID WEEK.

&&

.AVIATION...
GENERALLY VFR CONDITIONS...WITH A FEW EXCEPTIONS. FIRST...MAY SE A
-TSRA IN LEB...WITH CHANCES FOR TSTMS AND SHOWERS DIMINISHING
SOUTHWARD. ALSO FEEL THERE WILL BE PERIODS OF FOG AT LEB...AND
PERHAPS AUG/CON AS WINDS DROP OFF DURING THE FRONTAL PASSAGE. VFR
CONDITIONS TOMORROW.

&&

.MARINE...
WILL DROP SCA...AS SEAS FROM A SWELL HAVE SUBSIDED TO AROUND 4
FT. WAVE WATCH SEEMS REASONABLE...KEEPING SEAS IN THE 3 TO 4 FT
RANGE OVER THE NEXT COUPLE DAYS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 8, 2:09 AM EST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
309 AM EDT THU SEP 8 2005

ANZ170-090708-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25
TO 40 NM-
309 AM EDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-090708-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
COASTAL WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA
OUT 25 NM-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
309 AM EDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Sep 8, 3:13 PM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
413 PM EDT THU SEP 8 2005

MEZ009-082130-
CENTRAL SOMERSET-
INCLUDING THE CITY OF...BINGHAM
413 PM EDT THU SEP 8 2005

STRONGER SHOWERS AND THUNDERSTORMS WILL PRODUCE PEA-SIZED HAIL
ACROSS PORTIONS OF CENTRAL SOMERSET COUNTY. AT 410 PM RADAR
INDICATED A THUNDERSTORM ABOUT 5 MILES SOUTH OF JACKMAN WHICH IS
LIKELY PRODUCING PEA-SIZED HAIL. THOSE OUTDOORS SHOULD STAY
ALERT FOR DETERIORATING WEATHER CONDITIONS.

APFFEL
Special weather statement, Sep 8, 4:28 PM EST, 37 minutes before
MEZ007-NHZ001-082215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
528 PM EDT THU SEP 8 2005

...STRONG THUNDERSTORMS WILL MOVE THROUGH NORTHERN COOS COUNTY IN
NORTHERN NEW HAMPSHIRE AND NORTHERN OXFORD COUNTY IN WESTERN MAINE
THROUGH 615 PM...

THESE STORMS WILL CONTAIN FREQUENT LIGHTNING AND HEAVY RAIN.  SMALL
HAIL IS LIKELY AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

THE STORMS ARE MOVING TO THE EAST AT 25 MPH AND WILL AFFECT THE
UMBAGOG LAKE REGION AND AREAS NEAR WENTWORTHS LOCATION IN NEW
HAMPSHIRE AND WILSONS MILLS IN MAINE.

IF THREATENING WEATHER APPROACHES...ESPECIALLY IF OUT ON A LAKE...
HEAD FOR SAFE SHELTER IMMEDIATELY.

The radar

The Portland,ME radar (KGYX), 123 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
September 8, 5:05 PM EST to 5:10 PM EST
Where
Franklin County, Rangeley
Measured
1 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
44.967, -70.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478552.